When heparin causes thrombosis: Significance, recognition, and management of heparin-induced thrombocytopenia in dialysis patients

John Jae Young Chang, Chirag R. Parikh

Research output: Contribution to journalReview article

Abstract

Heparin-induced thrombocytopenia (HIT) is characterized by thrombocytopenia and paradoxical hypercoagulability. HIT occurs when an antibody ("HIT antibody") produced against the complex of heparin and platelet factor 4 (PF4) causes systemic platelet consumption and activation. Nephrologists encounter HIT in the care of end-stage renal disease (ESRD) patients because heparin is a routine anticoagulant in hemodialysis. The incidence of HIT in ESRD appears to be lower than in other clinical settings. However, HIT is equally life threatening in ESRD patients and therefore demands the same prompt recognition and aggressive treatment. Diagnosing HIT requires the detection of HIT antibodies. A functional assay (e.g., [14C] serotonin release assay) relies on the patient's HIT antibodies to activate donor platelets at pharmacologic heparin concentrations. The more common antigen assay (e.g., enzyme-linked immunosorbent assay [ELISA]) detects the binding of the patient's HIT antibodies to antigens (e.g., heparin-PF4 complex) in a microtiter well and does not involve platelets. The moment HIT is suspected, heparin should be stopped and an alternative anticoagulant initiated immediately, even before the result of a serologic test becomes available. The advent of several new anticoagulants in the last decade, especially argatroban and bivalirudin, has expanded treatment options for HIT in dialysis patients. This review discusses the epidemiology, pathogenesis, clinical features, diagnosis, and treatment of HIT, with special emphasis on concepts relevant to the care of dialysis patients.

Original languageEnglish (US)
Pages (from-to)297-304
Number of pages8
JournalSeminars in dialysis
Volume19
Issue number4
DOIs
StatePublished - Jul 1 2006

ASJC Scopus subject areas

  • Nephrology

Fingerprint Dive into the research topics of 'When heparin causes thrombosis: Significance, recognition, and management of heparin-induced thrombocytopenia in dialysis patients'. Together they form a unique fingerprint.

  • Cite this